Indiana, 2008Lake-Effect Snow and Winter Weather in Indiana, February 26 to 27, 2008
February 26 to 27, 2008 · NWS IWX · 3 events in 3 counties and zones
Northerly winds moving down the length of Lake Michigan resulted in a significant single band of lake effect snow Tuesday night into Wednesday morning. Snow totals reached over 18 inches as thunder and lightning were reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northerly winds moving down the length of Lake Michigan resulted in a significant single band of lake effect snow Tuesday night into Wednesday morning. Snow totals reached over 18 inches as thunder and lightning were reported. The heavy snow closed the toll road in Laporte County early Wednesday morning, February 27th, as several semi trucks were unable to gain traction and visibilities dropped to zero. The single band actually began north of the Upper Peninsula of Michigan in Lake Superior and stretched over 500 miles into Cass County Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 26, 3:42 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Feb 26, 3:42 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
342 PM EST TUE FEB 26 2008
.SHORT TERM...TONIGHT AND WEDNESDAY....
SYNOPTIC SNOW DIMINISHING QUICKLY AS SFC LOW OVR PA CONTS EWD AND
CONTD BREAKDOWN OF MID LVL DEFORMATION ZONE. HWVR LK EFFECT DVLPG
QUICKLY ON ITS BACKSIDE AND WELL AHD OF ANY 12/18Z MODEL INDICATION.
VIS IMAGERY SHOWS UPSCALE BANDING W/SUPERIOR CONNECTION WELL
ALTHOUGH LK AGGREGATE INDUCED TROUGHING NOT ALL THAT INTENSE YET
WHICH FAVORS A MORE WIDESPREAD MULTIPLE BANDED EVENT TO START AND
SEEN IN LATEST EVOLUTION OF RADAR ECHOES. HWVR CONTD DEEPENING OF
CAA LYR AND SHARPENING THERMAL CONTRAST LOOKS TO PROMOTE MORE
CONCENTRATED BANDING AFT MIDNIGHT. HOW THIS ALL PLAYS OUT IS STILL
UNCERTAIN ESP IN LIGHT OF 12/18Z NAM/WRF PLUME DEPICTION WHICH LOOKS TOO
FAR WEST GIVEN INITIAL BANDING A GOOD PROXY FOR FVRD LL CONVERGENCE
MAXIMA SETUP ESP INLAND. THIS SUGGESTS UPGRADING PREV WATCH TO A
WARNING IN ITS ENTIRETY INCLUDING STARK AND MARSHALL GIVEN LONG AXIS
FETCH AND MEAN LYR FLW TAKING SATURATED PARCELS THROUGH DEEP DENTRIC
GROWTH ZONE WELL INLAND. SECONDARY SW TROUGH DROPPING OUT MN WILL
ACCENTUATE SNOWFALL FURTHER INCLUDING AREAS OUTSIDE LK BEL W/MOST
LOCATIONS SEEING ANOTHER 1-2 INCHES THROUGH WED AFTN. LK EFFECT
AMOUNTS CERTAINLY MORE VARIABLE ESP W/EXPECTED SINGLE BAND DVLPMNT
LATER TONIGHT. GENERAL ACCUMULATION OF 4-8 INCHES IS LIKELY
W/POTENTIAL FOR UP TO A FOOT STILL PLAUSIBLE IF SINGLE BAND PERSISTS
FOR SVRL HOURS ALTHOUGH FAVORED AREA LOOKS TO BE ACRS WRN
BERRIEN/ERN LAPORTE/NW ST JOSEPH FM 06-12Z. WILL FVR COLDEST MAV
NUMBERS THROUGH THE PD IN LIGHT OF SIG SNOW COVER AND CONTD CAA.
&&
.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...
ACTIVE WINTER PATTERN TO CONTINUE...
FORECAST CONCERNS LIE WITH ENDING OF LAKE EFFECT SNOWS WED NIGHT
THRU THU...CLIPPER SYSTEM THU NITE AND FRI...AND ANOTHER POTENTIAL
SNOWSTORM EARLY NEXT WEEK.
AFTER IMPRESSIVE LAKE EFFECT SINGLE BAND MENTIONED IN SHORT TERM
DISSIPATES...WINDS WILL BACK MORE WESTERLY FAVORING MULTIPLE
BANDS WITH SHORTER INLAND PENETRATION EXPECTED WED NITE INTO THU
MORNING. NAM SEEMS TO HAVE INITIATED WELL WITH INITIAL LAKE EFFECT
BAND SO HAVE ENOUGH CONFIDENCE TO BUMP POPS TO LIKELY IN THE FAR
NW WED NIGHT WITH ANOTHER FEW INCHES POSSIBLE IN BERRIEN...CASS...
ST JOE, IN...AND LAPORTE WITH THE MULTI BANDS. H85 RIDGE WILL
BUILD IN BY MIDDAY THU AND SHUT LAKE EFFECT DOWN AS LL FLOW BACKS
TO THE SW AHEAD OF APPROACHING CLIPPER.
GOMEX WILL BE OPEN FOR THIS CLIPPER AND EXPECT MOISTURE AND LIFT TO
BE SUFFICIENT FOR A FEW INCHES OF SNOW...ESPECIALLY NORTH. LAST FEW
RUNS GFS HAS BEEN FAIRLY CONSISTENT IN INDICATING WET BULB TEMPS
ABOVE 0C THU NIGHT AND FRI IN LOWEST 1KM IN THE SE CWA...SO INSERTED
MENTION OF RAIN MIXING IN. CURRENT THOUGHTS ARE STILL THAT
SNOWPACK COULD KEEP BNDRY LAYER COOL ENOUGH TO KEEP ALL PRECIP IN
THE FORM OF SNOW...HOWEVER WAA PRETTY IMPRESSIVE AND NO DRY AIR
BEING ADVECTED INTO THE LOW LEVELS TO AID IN EVAP COOLING WARRANTS
AT LEAST MIX MENTION. SNOW LOOKS TO BE OF THE SAME HEAVY, WET NATURE
AS LAST NIGHTS WHICH SHOULD KEEP ACCUMS DOWN...ESPECIALLY WHERE
RAIN MIXES IN. GFS INDICATING FORCING FOR A LITTLE BIT OF WRAP
AROUND PRECIP FRI NITE WITH SOME LAKE ENHANCEMENT...SO EXTENDED POP
PERIOD BY 6 HRS TO 6Z SAT.
TEMPS WILL BEGIN TO WARM SUNDAY AHEAD OF APPROACHING SYSTEM. BELIEVE
WITH EXPECTED SNOWPACK THAT WAA WILL NOT BE REALIZED AT SFC. FOG MAY
ALSO BECOME A PROBLEM...BUT MUCH TO EARLY TO BEGIN INCLUDING IN
FCST. GFS...ITS ENSEMBLES...AND 00Z ECMWF STILL INDICATING STG
SYSTEM MOVING UP WEST SIDE OF APPALACHIANS EARLY NEXT WEEK.
PATTERN THIS WINTER HAS BEEN FOR THE MODELS TO TREND THESE SYSTEMS
NW...LEAVING US IN FAVORABLE NW QUAD FOR SNOW...MAKING THIS SYSTEM
ONE TO WATCH. HOWEVER...GOOD DEAL OF WARM AIR PROGGED TO BE
PULLED INTO THIS SYSTEM SO CONTINUED TO FAVOR A RAIN/SNOW MIX WITH
CONTINUED UNCERTAINTY AT THIS POINT.
&&
.AVIATION...DISCUSSION FOR 18Z TAFS...
IFR AND LIFR CONDITIONS THIS MORNING WITH REMAINING HEAVY SNOW
ACROSS THE AREA. SHOULD SEE SOME IMPROVEMENT IN VIS LATE MORNING AND
THIS AFTERNOON AS SYSTEM EXITS. WINDS STILL EXPECTED TO INCREASE
THROUGH THE DAY AS STORM SYSTEM FINALLY DEEPENS AND COLDER AIR MOVES
IN. SIGNIFICANT LAKE EFFECT SNOW BAND LOOKS QUITE POSSIBLE TONIGHT
INTO WEDNESDAY. TRAJECTORIES SUGGEST IT COULD MOVE INTO KSBN MID TO
LATE EVENING AND LAST OVERNIGHT. TRIED TO TIME BEST WINDOW OF
OPPORTUNITY AT KSBN AS MODELS HAVE BEEN RATHER CONSISTENT IN SHOWING
THIS BAND. AFFECTS OF THIS BAND LIKELY NOT INTO KFWA UNTIL 12Z OR
AFTER ON WED.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...LAKE EFFECT SNOW WARNING UNTIL 6 PM EST /5 PM CST/ WEDNESDAY FOR
INZ003-004-012-014.
MI...LAKE EFFECT SNOW WARNING UNTIL 6 PM EST WEDNESDAY FOR MIZ077.
OH...NONE.
LM...GALE WARNING UNTIL 1 AM EST WEDNESDAY FOR LMZ043-046.
&&
SHORT TERM...HOLSTEN
LONG TERM...SIMPSON
AVIATION...HOLSTENHazardous weather outlook, Feb 26, 5:23 AM EST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
523 AM EST TUE FEB 26 2008
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
523 AM EST TUE FEB 26 2008 /423 AM CST TUE FEB 26 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SNOW IS EXPECTED TO GRADUALLY DIMINISH FROM WEST TO EAST TODAY.
NORTH TO NORTHWEST WINDS ARE EXPECTED TO INCREASE TO BETWEEN 15
AND 25 MPH TODAY WITH GUSTS TO AROUND 30 MPH. THIS MAY CAUSE
BLOWING AND DRIFTING SNOW.
A LAKE EFFECT SNOW WATCH REMAINS IN EFFECT FOR PARTS OF NORTHWEST
INDIANA AND SOUTHWEST LOWER MICHIGAN TONIGHT INTO WEDNESDAY. A
SIGNIFICANT SINGLE BAND OF LAKE EFFECT SNOW IS POSSIBLE FROM THIS
EVENING INTO WEDNESDAY.
FLOODING OF SOME RIVERS IN THE AREA WILL ALSO CONTINUE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL SNOW ACCUMULATIONS FROM THE LAKE EFFECT SNOW BAND ARE
POSSIBLE INTO WEDNESDAY NIGHT. THE POTENTIAL EXISTS FOR
SIGNIFICANT ACCUMULATIONS IN THE FAVORED SNOW BELT AREAS. IF THIS
BAND INDEED DEVELOPS...IT WILL HAVE THE POTENTIAL TO PRODUCE 4 TO
8 INCHES OF SNOW WITH LOCAL AMOUNTS AROUND A FOOT.
THERE IS ALSO A GOOD CHANCE FOR SNOW ACROSS THE AREA THURSDAY
NIGHT INTO FRIDAY WITH A FEW INCHES OF ACCUMULATION POSSIBLE.
TRAVEL COULD BE IMPACTED THROUGH WEDNESDAY NIGHT...AND AGAIN
THURSDAY NIGHT AND FRIDAY. STAY TUNED FOR UPDATED FORECASTS AND NEW
INFORMATION AS IT BECOMES AVAILABLE.
SOME RIVER FLOODING WILL CONTINUE ACROSS THE AREA THROUGH THE WEEK
AND THE RISK OF ICE JAMS ON RIVERS WILL PERSIST AS COLDER AIR
RETURNS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING AND ICE JAMS...AS
WELL AS ANY SNOWFALL REPORTS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-271030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
523 AM EST TUE FEB 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT FOR NORTHEAST GALES TO 35 KNOTS
THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE THROUGHOUT MUCH
OF THIS TIME PERIOD.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Feb 26, 1:47 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 PM EST TUE FEB 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0140 PM SNOW HAMILTON 41.53N 84.92W
02/26/2008 M9.5 INCH DE KALB IN TRAINED SPOTTER
&&
EVENT NUMBER 01057
BMLLocal storm report, Feb 26, 1:49 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
149 PM EST TUE FEB 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0140 PM SNOW 1 S HAMILTON 41.52N 84.92W
02/26/2008 M6.0 INCH DE KALB IN TRAINED SPOTTER
&&
EVENT NUMBER 01058
BMLLocal storm report, Feb 26, 2:14 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
214 PM EST TUE FEB 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0213 PM SNOW MOSCOW 42.05N 84.51W
02/26/2008 M5.0 INCH HILLSDALE MI TRAINED SPOTTER
&&
EVENT NUMBER 01059
BJSLocal storm report, Feb 26, 2:18 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
218 PM EST TUE FEB 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW COLUMBUS GROVE 40.92N 84.06W
02/26/2008 M4.2 INCH PUTNAM OH TRAINED SPOTTER
&&
EVENT NUMBER 01060
BJSLocal storm report, Feb 26, 4:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
432 PM EST TUE FEB 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0415 PM SNOW ROLLING PRARIE 41.67N 86.62W
02/26/2008 E0.0 INCH LA PORTE IN TRAINED SPOTTER
SPOTTER REPORTED DRIFTING SNOW OVER THE NORTHBOUND
LANES OF US 20 IN ROLLING PRAIRIE
&&
EVENT NUMBER 01061
LMKLocal storm report, Feb 26, 4:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 PM EST TUE FEB 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0443 PM SNOW MICHIGAN CITY 41.71N 86.88W
02/26/2008 M10.0 INCH LA PORTE IN TRAINED SPOTTER
3.5 INCHES OF NEW SNOW SINCE 6 AM. STORM TOTAL 10
INCHES.
&&
EVENT NUMBER 01062
LMKLake-Effect Snow, Starke
- When
- February 26, 5:00 PM EST to February 27, 6:00 PM EST
- Where
- Starke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.281, -86.648 (the zone’s center; the record gives no point)
A band of lake effect snow continued into Starke county but amounts were much less, in the 4 to 6 inch range, most falling in the span of a few hours.
Lake-Effect Snow, La Porte
- When
- February 26, 5:00 PM CST to February 27, 6:00 PM CST
- Where
- La Porte forecast zone
- Reported by
- Trained Spotter
Intense snow occurred with a single band of lake effect snow across much of the county. A lake effect snow band produced the highest amounts of snow in and around the city of Laporte, with a measured 13 inches of snow. This combined with snow from the system the previous day gave the area total snowfall of 18.1 inches. A spotter reported 3.7 inches of snow falling in 90 minutes and an additional 1.5 inches in the subsequent 15-minute period. The amounts were less further to the south, but average snowfall was still in the 6 to 10 inch range.
Winter Weather, De Kalb
- When
- February 26, 8:00 PM EST to February 27, 12:30 AM EST
- Where
- De Kalb forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.398, -84.999 (the zone’s center; the record gives no point)
A burst of moderate snow as well as some blowing and drifting snow was a contributing factor to a death in Dekalb county. Police reports indicate the 53 year old man driving a snowmobile attempted to jump West Smith ditch at around 10 pm EST, near the interection of County Roads 34 and 43 around Auburn. The snowmobile became airborne and hit the opposite side head on, subsequently killing the driver.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, February 26, 20084 injured · $26 million · EF3 · 50 events
- Tornadoes and Hail in Alabama, February 26, 20081 death · $2.7 million · EF1 · 21 events
- Hail and Damaging Winds in Georgia, February 26, 2008$1.1 million · 65 kt wind · 13 events
- Hail and Damaging Wind in Louisiana, February 26, 2008$500,000 · 1 in hail · 3 events
- Winter Storm in Pennsylvania, February 26 to 27, 2008$450,000 · 3 events
- Winter Storm in Vermont, February 26 to 27, 2008$155,000 · 16 events
- Heavy Snow in New York, February 26 to 27, 2008$80,000 · 8 events
- Tornadoes and Hail in Florida, February 26, 20081 injured · EF0 · 38 events
- Hail and Damaging Winds in Alabama, February 26, 2008$54,000 · 55 kt wind · 5 events
- Heavy Snow in New Hampshire, February 26 to 27, 2008$60,000 · 2 events
- Dense Fog in California, February 26 to 29, 2008$50,000 · 3 events
- Winter Storm in New York, February 26 to 27, 2008$40,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85435, 85434, 85437.